Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Melbourne, FL

October 24, 2021Orange County, Florida

NWS Melbourne, FL issued this special weather statement at Oct 24, 2021, 7:03 PM EDT for Orange County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2021, 7:03 PM EDT (23:03 UTC)
Expired
Oct 24, 2021, 7:30 PM EDT
In force
27 min
Issued by
NWS Melbourne, FL
Hail
0.00 in
Wind
40
Spout
Possible

County Orange County, FL

The radar

The Melbourne radar (KMLB), 65 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 11.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

602 
WWUS82 KMLB 242303
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
703 PM EDT Sun Oct 24 2021
 
FLZ045-242330-
Orange FL-
703 PM EDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of south central Orange
County through 730 PM EDT...

At 703 PM EDT, Doppler radar was tracking a strong thunderstorm 
capable of producing a landspout over Lake Nona, moving north at 5 
mph.

HAZARD...Landspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds 
         could knock down tree limbs and blow around unsecured 
         objects.

Locations impacted include...
Orlando, Lake Hart and Lake Nona. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2836 8119 2836 8128 2850 8128 2850 8115
TIME...MOT...LOC 2303Z 185DEG 5KT 2841 8123 

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Rodriguez

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Oct 24, 3:59 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Oct 24, 3:59 PM EDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
359 PM EDT Sun Oct 24 2021

.DISCUSSION...

Thru Tonight...High pressure along the mid Atlc coast will slide
east and allow deep moisture to lift northward across the area
along with a remnant frontal trough. As a result, low level flow
is veering SE and will quickly snap around out of the SW
overnight. Despite considerable high cloudiness, coverage of
showers and isolated storms has increased this aftn due to some
diurnal heating. In addition. an approaching shortwave trough is
also beginning to produce some upper support aloft so this diurnal
convection will likely linger well past sunset with cell motion
becoming more northerly as low level flow continues to veer.
Locally heavy rainfall, gusty winds up to 40 mph and occasional
lightning strikes are the primary threats. Overnight, the steering
flow will become SW and scattered showers/isolated storms should
continue to push onshore the Gulf coast and across portions of
east central FL.

Mon...Low pressure will develop early Mon just offshore SC coast
and move NE away from the area. The upper trough axis will cross
the area in the morning and early afternoon. With sufficient
moisture and the continued support aloft, have maintained
scattered showers and isolated storms with the better chance
across the south half of FA (50 percent). The deep moisture will
begin to get shunted east of the area allowing some drier air to
filter into northern sections and reduce rain chances. The high
clouds will decrease especially across the north as the upper jet
shifts SE across the area but there will be quite a bit of Gulf
stratocu pushing east in the deep westerly flow. Max temps in the
mid to upper 80s.

Tuesday-Wednesday... Mostly dry conditions are expected through
the mid-term forecast as a weak cool front sags southeast across
the state of Florida on Tuesday into Wednesday. The low pressure
center of the decaying wave will track through the northeast and
move offshore with the tail end of the associated cool front
sagging into east-central Florida Tuesday into Wednesday. The
forecast remains consistent with guidance indicating that moisture
will be limited in the low-to-mid levels by the time it reaches
the Space Coast. Precipitable water values are forecast to be in
the 1.1-1.4" range south of Cape Canaveral with even lower values
north-northwest. There may be just enough lingering moisture near
the Treasure Coast, Lake Okeechobee, and the associated Atlantic
waters to produce isolated showers and a slight chance for
thunderstorms as the front sags southeast across the region. Even
drier air will move in behind the weak frontal boundary - leading
to dry conditions areawide on Wednesday with a mid/upper level
ridge building over eastern CONUS. High temperatures will begin a
downward trend as the front moves through the area with the mid
80s to near 90 degrees forecast on Tuesday followed by slightly
cooler temperatures behind the front on Wednesday. MOS guidance
and deterministic models are slightly lower with temperatures than
the NBM at most locations midweek, so I've opted to adjust
temperature slightly lower, especially along and west-northwest of
Cape Canaveral with the front expected south of the
aforementioned area by that time. Low temperatures will reach the
low 60s to low 70s overnight.

Thursday-Saturday... (modified previous discussion) Although some
differences remain, global models have come into better agreement
since this time yesterday regarding a deepening upper-level trough
moving across the Central and Southern Plains and into the
southeastern U.S. that will send a cold front through central
Florida sometime in the late Thursday and Thursday night timeframe.
This front will be preceded by scattered to numerous showers and
lightning storms as south to southwesterly winds advect deep
moisture into the area. Increasing wind fields aloft and 0-6 km
shear around 40 kt could support some strong storms with winds
being the main hazard.

The mid and upper-levels look to dry out in the Friday-Saturday
time frame which will end potential for storms. However, models
are still holding onto sufficient low-level moisture and pieces of
energy rotating around the main trough could help develop a few
showers each day. Guidance indicates that much cooler temperatures
will follow behind the front as we could finally get our first
"taste" of Fall this season. Max temps will follow a cooling trend
from the mid 80s Thursday, low 80s Friday, and mid-upper 70s on
Saturday. Overnight lows may reach the mid to upper 50s by
Saturday morning.

&&

.AVIATION...
High coverage of SHRA/TSRA into this eve lifting NW then northward
as steering flow veers. TEMPO MVFR/IFR conds expected with gusty
winds up to 30 knots. Convection should persist after sunset as
upper level support increases but lowering instability should
reduce coverage overnight. MVFR stratus is possible late
tonight/early Mon mainly MCO northward. Scattered showers Mon
morning will push east and off the coast across the north but
linger across the south.

&&

.MARINE...
Tonight/Mon...Wind flow will veer SE this evening then S/SW
overnight as high pressure moves away from the area and remnants
of an old front lift north across the waters. Pressure gradient
will support 8-12 knots. On Monday, low pressure is forecast to
develop just offshore Carolina coast. This will produce a W/SW
flow over the local Atlc waters, 10 knots near the coast and
around 15 knots offshore. Scattered to numerous showers/isolated
storms expected. Seas 2-3 ft building to 4 ft offshore Monday.

Tuesday-Thursday... (modified previous discussion) A period of
westerly winds will prevail across the waters through Tuesday as
an area of low pressure lifts up the eastern seaboard. Wind
speeds will be around 10 kts but a tightening gradient will
briefly increase winds to around 15 kt nearshore and 15-20 kt over
the offshore waters early on Tuesday. A dry cool front moving
through the waters late Tuesday and Tuesday night will veer winds
to northwesterly at around 15 kt, but the gradient will relax into
Wednesday with a weak ridge developing over eastern CONUS.
However, deteriorating boating conditions are expected on Thursday
as winds quickly veer to south/southwesterly and increase ahead
of a cold front that is expected to push through the waters late
in the day and into Thursday night. Will potentially need
cautionary statements and possibly a small craft advisory for
portions of the waters. Seas will build to 3-4 ft nearshore and
4-6 ft offshore by Thursday night as winds veer more westerly.

&&

.HYDROLOGY...
The Saint Johns River at Astor is forecast to hover near Action
Stage, around 2 feet, through at least Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  87  70  89 /  60  40  10  10
MCO  73  88  71  90 /  60  50  10  10
MLB  73  87  71  89 /  60  50  10  10
VRB  73  88  72  91 /  60  50  10  20
LEE  72  87  71  90 /  60  30  10  10
SFB  72  87  71  89 /  60  40  10  10
ORL  73  87  72  89 /  60  40  10  10
FPR  72  87  71  89 /  60  50  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

SHORT TERM...Kelly
LONG TERM....Fehling
Hazardous weather outlook, Oct 24, 11:15 AM EDT, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1115 AM EDT Sun Oct 24 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-250000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1115 AM EDT Sun Oct 24 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Increasing moisture will produce isolated to scattered lightning
storms today and persist tonight. Scattered showers and isolated
storms along the coast and Atlantic waters late this morning will
become more prevalent across inland areas during the afternoon.
Additional showers and storms will move in from the west tonight
as an upper level disturbance swings across the state. A few storms
will be capable of wind gusts up to 40 mph, along with periods of
heavy rain and lightning. Storm movement will initially be toward
the west and northwest through early afternoon, then toward the
north late this afternoon and evening, then toward the northwest
overnight.

.FLOOD IMPACT...
Locally heavy rain will be possible in heavier showers with a quick
one to two inches possible. This may cause temporary flooding of
some poor drainage areas and where heavy rains have recently fallen.

.RIP CURRENT IMPACT...
There is a Moderate risk of rip currents at all east central Florida
area beaches today. Always swim near a lifeguard and never swim
alone.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated stronger storms will be capable of producing wind gusts
near 35 knots over the Intracoastal and Atlantic Waters,
transitioning to the inland lakes this afternoon.

.RIVER FLOOD IMPACT...
The Saint Johns River at Astor is forecast to hover near Action
Stage, around 2 feet, through at least Tuesday.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Isolated lightning storms are forecast across portions of east
central Florida on Monday. A low pressure system expected to move
across the southeast states will bring another chance for
lightning storms around Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected this afternoon and tonight.

Kelly/Fehling/Pendergrast

In the hours before

Special weather statement, Oct 24, 4:51 PM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Melbourne FL
451 PM EDT Sun Oct 24 2021

FLZ058-242115-
Okeechobee FL-
451 PM EDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of northern Okeechobee
County through 515 PM EDT...

At 451 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Basinger, moving northwest at
10 mph.

HAZARD...Landspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Basinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2741 8077 2736 8086 2735 8098 2754 8115
      2763 8086
TIME...MOT...LOC 2051Z 144DEG 11KT 2744 8091

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Rodriguez
Special weather statement, Oct 24, 6:28 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Melbourne FL
628 PM EDT Sun Oct 24 2021

FLZ045-242300-
Orange FL-
628 PM EDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of south central Orange
County through 700 PM EDT...

At 628 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Lake Nona, or over Orlando
International Airport, moving north at 5 mph.

HAZARD...Landspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Orlando, Orlando International Airport, Azalea Park, Conway and Belle
Isle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

&&

LAT...LON 2836 8123 2836 8134 2857 8135 2857 8117
TIME...MOT...LOC 2228Z 183DEG 6KT 2841 8127

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Rodriguez
Special weather statement, Oct 24, 7:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
703 PM EDT Sun Oct 24 2021

FLZ045-242330-
Orange FL-
703 PM EDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of south central Orange
County through 730 PM EDT...

At 703 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Lake Nona, moving north at 5
mph.

HAZARD...Landspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Orlando, Lake Hart and Lake Nona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2836 8119 2836 8128 2850 8128 2850 8115
TIME...MOT...LOC 2303Z 185DEG 5KT 2841 8123

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Rodriguez

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 4:51 PM EDTSpecial Weather StatementMLBOkeechobee24 min
Oct 24, 6:28 PM EDTSpecial Weather StatementMLBOrange32 min
Oct 24, 7:28 PM EDTSpecial Weather StatementMLBOrange32 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.